Police were called to a public area where an adolescent man was shirtless and acting bizarrely. It was a hot summer day with a temperature of 92°F (33°C) and a dew point of 75°F (24°C). The man, who appeared confused, was pacing and gesturing as if he was hallucinating. When the police approached him, he began to run away, but after a struggle he was subdued. The paramedics were called because of his behavior. When they arrived, they found an agitated and confused young man whose arms and legs were restrained and in a full-body bag. He was diaphoretic with 6 to 7 mm pupils, and he was breathing rapidly and had a pulse of 180 beats/min. Because of the restraints, no other vital signs were obtained, and the patient was transported to the emergency department (ED). Immediate Assessment and Management
On arrival at the ED, a team of physicians, nurses, and hospital security personnel were able to remove the patient from the body bag, restrain him, and transfer him to a hospital stretcher. An arm was held in place, and an intravenous (IV) line was inserted. Blood was obtained for analysis, and midazolam (10 mg IV) was given. Within a few moments, the patient became more calm, and the following vital signs were obtained: blood pressure, 198/122 mm Hg; pulse, 188 beats/min; respiratory rate, 38 breaths/min; tympanic temperature, 104.6°F (40.3°C); oxygen saturation, 98% on room air; and glucose, 187 mg/dL. Physical examination revealed a diaphoretic young man who was mumbling incoherently and was hot to the touch. There were no signs of trauma, and his pupils were 7 mm and reactive to light. His chest was clear, and his heart was regular and tachycardic without extra sounds. His abdomen was soft and nontender with normal bowel sounds. Although a complete neurologic assessment was not performed, he was disoriented, distracted, and unable to follow commands. His pupils were reactive, and oculocephalic reflexes were present. Muscle tone was increased symmetrically and reflexes were brisk, with three to four beats of clonus noted at both ankles. His toes were down-going. What Is the Toxicological Differential Diagnosis?
This patient presents with agitation, tachycardia, hypertension, hyperthermia, diaphoresis, mydriasis, and disorientation. While this presentation is fairly characteristic of a sympathomimetic toxic syndrome (Chaps. 3, 76, and 78) additional considerations must include alcohol and sedative-hypnotic withdrawal (Chaps. 15 and 81), hallucinogens (Chap. 82), and phencyclidine (Chap. 86). These and other etiologies for the hyperthermia are listed in Table CS6–1. What Immediate Interventions Are Required?
A rectal probe was inserted, and the patient’s core temperature was noted to be 109.2°F (42.9°C). This single vital sign abnormality takes precedence over the others and requires emergent intervention regardless of the etiology. An additional 5 mg of IV midazolam was administered (Antidotes in Depth: A23) to further control the agitation, and the patient was placed in an ice-water ...